Delaware, 2010

Excessive Heat in Delaware, June 23 to 24, 2010

June 23 to 24, 2010 · NWS PHI · 4 events in 4 counties and zones

Unseasonably hot and humid weather enveloped Delaware on the 23rd and 24th. It culminated on the 24th with maximum temperatures in the upper 90s and afternoon heat indices of 100F to 105F.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Unseasonably hot and humid weather enveloped Delaware on the 23rd and 24th. It culminated on the 24th with maximum temperatures in the upper 90s and afternoon heat indices of 100F to 105F. For many places this was already hotter than the hottest day in all of 2009. Maximum temperatures included 98 degrees at the New Castle County Airport and Dover (Kent County) and 97 degrees in Georgetown (Sussex County). The hot and humid weather ended abruptly with the passage of strong to severe thunderstorms during the late afternoon and early evening on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 23, 7:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 23, 7:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
810 AM EDT WED JUN 23 2010

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE REGION TODAY.
LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES STATES TONIGHT
AND THEN ACROSS EASTERN CANADA THURSDAY. IT WILL CAUSE A COLD
FRONT TO MOVE OVER THE AREA LATER THURSDAY. ANOTHER HIGH
PRESSURE AREA WILL AFFECT THE WEATHER FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE WARM FRONT HAS PASSED THROUGH AND THE HOT AND HUMID AIR-MASS
FROM THE SOUTH WILL BE ACROSS THE REGION TODAY THROUGH THURSDAY.
THERE WILL BE SOME MODEST RIDGING ALOFT AND AT THE SFC...SO THE
CHC FOR ANY CONVECTION ARE LOW ENOUGH TO NOT INCLUDE IN THE FCST.
HIGH TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S MOST AREAS
WITH SOME MID 90S IN THE HIGHLY URBANIZED AREAS. THE HEAT WARNING
HAS BEEN CONTINUED AS FROM THE PREVIOUS FCSTS. THE HIGH TEMPERATURE
RECORDS FOR TODAY AND THURSDAY ARE INCLUDED IN THE CLIMATE SECTION
BELOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
A HUMID NIGHT WITH AN APPROACHING LOW/FRONT FROM THE WEST WILL
MEAN A SMALL CHC FOR THUNDERSTORMS ACROSS THE NORTH WELL AFTER
DARK. THE SPC HAS INDICATED A SLIGHT CHC FOR SEVERE WEATHER WITH
THE POSSIBILITY OF A WEAKENING MCS ADVANCING ACROSS THE AREAS
NORTH OF OUR CWA. DAMAGING WINDS/LARGE HAIL MAY ACCOMPANY ANY SVR
STORMS LATER TONIGHT.

THE LOW WILL PASS ACROSS THE LOWER GREAT LAKES AND CANADA THURSDAY
AND THURSDAY NIGHT. AN ATTACHED COLD FRONT WILL PASS THE REGION.
THE CHC POPS FROM THE PREVIOUS FORECAST STILL LOOK GOOD SO ONLY
SMALL CHANGES WERE MADE TO THEM. THERE APPEARS TO BE SOME DECENT
CAPE VALUES AND WIND SHEAR FOR THE AREA...SO ALTHOUGH WE ARE NOT
IN A SLIGHT RISK FOR ANY SEVERE WEATHER NOW...IT WILL HAVE TO BE
WATCHED IN SUBSEQUENT OUTLOOKS.

IT WAS DECIDED TO EXPAND THE HEAT WARNING INTO THURSDAY...SINCE
THE FCST TEMPERATURES AND DEW POINTS ARE ESSENTIALLY THE SAME THU
AS TODAY.

THE CHCS FOR SHOWERS/TSTMS DECREASE THU NIGHT AS THE COLD FRONT
PASSES THROUGH. FRIDAY WILL FEATURE FAIR WEATHER WITH COOLER AND
DRIER CONDITIONS. HIGHS WILL BE IN THE MID TO UPPER 80S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AT THE START OF THE PERIOD, WEAK HIGH PRESSURE WILL BE SITUATED
ACROSS THE AREA, AND THIS WILL YIELD FAIR AND DRY WEATHER THROUGH
THE REGION. SLIGHT CHANCE POPS ARE INTRODUCED ON SUNDAY AS A WEAK
BOUNDARY WILL BE NEARBY. A SOUTHWESTERLY FLOW WILL RETURN TO THE
AREA, AND THE HEAT AND HUMIDITY WILL BUILD ACROSS THE REGION FOR
SUNDAY INTO MONDAY. 90 DEGREE TEMPERATURES ARE EXPECTED THROUGH OUR
CENTRAL AND SOUTHERN ZONES AT THIS TIME. AS THE BOUNDARY PASSES
THROUGH, CHANCE POPS FOR SHOWERS AND THUNDERSTORMS ARE MAINTAINED
FOR MONDAY AND INTO EARLY TUESDAY. DRY WEATHER IS EXPECTED THEN
THROUGH THE END OF THE PERIOD. COOLER CONDITIONS WITH TEMPERATURES
CLOSER TO NORMAL ARE ALSO ANTICIPATED FOR TUESDAY.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A MODERATE WEST NORTHWEST WIND SHOULD LAST THROUGH MOST OF THE
DAYLIGHT HOURS. ALTHOUGH FEW TO SCATTERED CUMULUS MAY DEVELOP, IT
WAS CONSIDERED INSIGNIFICANT ENOUGH NOT TO PUT IN A SEPARATE LINE
IN THE TAFS. VFR CONDITIONS ARE FORECAST.

WINDS SHOULD LIGHTEN AND COME AROUND TO SOUTHWEST BY DUSK. NO
VISIBILITY RESTRICTIONS ARE EXPECTED AT THE END OF THE TAF PERIOD.
ONLY HIGH CLOUDS ARE EXPECTED.

OUTLOOK...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AS A COLD
FRONT MOVES THROUGH LATE. VFR CONDITIONS WILL BE EXPECTED OUTSIDE OF
ANY STORMS. VFR WILL PREVAIL AGAIN ON FRIDAY.

&&

.MARINE...
TRANQUIL CONDITIONS ARE EXPECTED INTO THURSDAY, WHEN AN ADVANCING
COLD FRONT WILL CAUSE THE GRADIENT TO BEGIN TO TIGHTEN SOMEWHAT.
SOUTHWEST WINDS IN ADVANCE OF THE FRONT WILL INCREASE SOME, BUT FOR
NOW WE ARE FORECASTING THE MARINE LAYER TO BE STRONG ENOUGH TO KEEP
WINDS BELOW THE ADVISORY CRITERION, ALTHOUGH WINDS ALONG THE SHORE
LINE MAY WELL END UP GUSTING TO OR ABOVE 25 KNOTS FOR A TIME. WE ARE
AVOIDING ISSUING ANY ADVISORY WITH THIS FORECAST, BUT THAT MAY
CHANGE EVENTUALLY. SEAS ARE NOT FORECAST TO REACH THE ADVISORY
CRITERION.

WINDS ARE EXPECTED TO RELAX IN THE WAKE OF THE COLD FRONT THURSDAY
NIGHT. NO ADVISORIES ARE FORESEEN THROUGH THE WEEKEND.

THE ENHANCED RIP CURRENT RISK WILL BE LOW TODAY.

&&

.CLIMATE...
HERE ARE THE RECORDS HIGHS FOR OUR CLIMATE SITES FOR TODAY AND
THURSDAY RESPECTIVELY.

PHL... 97 IN 1888 AND 99 IN 1923
ABE... 95 IN 1965 AND 98 IN 1923
ACY... 98 IN 1988 AND 96 IN 1966
ILG...100 IN 1894 AND 102 IN 1894
TTN... 97 IN 1894 AND 98 IN 1894
GED...100 IN 1988 AND 96 IN 1988
RDG... 96 IN 1908 AND 98 IN 1943
MPO... 90 IN 1908 AND 92 IN 1914.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THURSDAY FOR PAZ067>071.
NJ...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THURSDAY FOR NJZ015-
     017>019.
DE...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THURSDAY FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...KLINE
AVIATION...DELISI
MARINE...DELISI
CLIMATE...STAFF
Hazardous weather outlook, Jun 23, 2:30 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT WED JUN 23 2010

DEZ001-NJZ015-017>019-PAZ067>071-240730-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
330 AM EDT WED JUN 23 2010

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007-008-PAZ054-055-060>062-240730-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
330 AM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

IT WILL BE A HOT AND HUMID DAY. TAKE EXTRA PRECAUTIONS TO KEEP
YOURSELF SAFE FROM THE HEAT. DRINK PLENTY OF WATER AND TRY TO
AVOID BEING OUTDOORS FOR PROLONGED PERIODS.

THE STORMS PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK FOR
SEVERE THUNDERSTORMS MAY OCCUR. THE MOST LIKELY TIME FOR THE
THUNDERSTORMS WOULD BE LATER WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IT WILL BE A HOT AND HUMID DAY. TAKE EXTRA PRECAUTIONS TO KEEP
YOURSELF SAFE FROM THE HEAT. DRINK PLENTY OF WATER AND TRY TO
AVOID BEING OUTDOORS FOR PROLONGED PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ009-010-012>014-016-020>027-
240730-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
330 AM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

IT WILL BE A HOT AND HUMID DAY. TAKE EXTRA PRECAUTIONS TO KEEP
YOURSELF SAFE FROM THE HEAT. DRINK PLENTY OF WATER AND TRY TO
AVOID BEING OUTDOORS FOR PROLONGED PERIODS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

IT WILL BE A HOT AND HUMID DAY. TAKE EXTRA PRECAUTIONS TO KEEP
YOURSELF SAFE FROM THE HEAT. DRINK PLENTY OF WATER AND TRY TO
AVOID BEING OUTDOORS FOR PROLONGED PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-240730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
330 AM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Delaware Beaches

When
June 23, 9:00 AM EST to June 24, 5:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Excessive Heat, Inland Sussex

When
June 23, 9:00 AM EST to June 24, 5:00 PM EST
Where
Inland Sussex forecast zone
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Excessive Heat, Kent

When
June 23, 9:00 AM EST to June 24, 5:00 PM EST
Where
Kent forecast zone
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Excessive Heat, New Castle

When
June 23, 9:00 AM EST to June 24, 5:00 PM EST
Where
New Castle forecast zone
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242019, 242020, 242021, 242022.